Global solvability of a mixed problem for a singular semilinear hyperbolic 1d system

  • V. M. Kyrylych Ivan Franko National University of Lviv, Lviv
  • O. V. Peliushkevych Ivan Franko National University of Lviv Lviv, Ukraine
Keywords: hyperbolic system, method of characteristics, the Banach theorem


Using the method of characteristics and the Banach fixed point theorem (for the Bielecki metric), in the paper it is established the existence and uniqueness of a global (continuous) solution of the mixed problem in the rectangle $\Pi=\{(x,t)\colon 0<x<l<\infty,\ 0<t<T<\infty\}$ for the first order hyperbolic system of semi-linear equations of the form $$ \dfrac{\partial u}{\partial t}+\Lambda(x,t) \dfrac{\partial u}{\partial x}=f(x,t,u,v,w),  \dfrac{\partial v}{\partial x}=g(x,t,u,v,w), \dfrac{\partial w}{\partial t }=h(x,t,u,v,w), $$ for a singular with orthogonal (degenerate) and non-orthogonal to the coordinate axes characte\-ristics and with nonlinear boundary conditions, where $\Lambda(x,t)=\mathrm{diag}(\lambda_1(x,t),\ldots,\lambda_k(x,t)),$ $u=(u_1,\ldots,u_k),$ $v=(v_1,\ldots,v_m),$ $w=(w_1,\ldots,w_n),$ $f=(f_1,\ldots,f_k),$ $g=(g_1,\ldots,g_m),$ $h=(h_1,\ldots,h_n)$ and besides $\textrm{sign } \lambda_i(0,t)=\mathrm{const}\neq 0$, $\textrm{sign } \lambda_i(l,t)=\mathrm{const}\neq 0 $ $\text{for all} \ t \in [0, T] $ and  for all $i \in \{1,\ldots,k\}$.  The presence of non-orthogonal and degenerate characteristics of the hyperbolic system for physical reasons indicates that part of the oscillatory disturbances in the medium propagates with a finite speed, and part with an unlimited one. Such a singularity (degeneracy of characteristics) of the hyperbolic system allows mathematical interpretation of many physical processes, or act as auxiliary equations in the analysis of multidimensional problems.

Author Biographies

V. M. Kyrylych, Ivan Franko National University of Lviv, Lviv

Department of Mechanics and Mathematics, Professor

O. V. Peliushkevych, Ivan Franko National University of Lviv Lviv, Ukraine

Ivan Franko National University of Lviv

Lviv, Ukraine


V.M. Kyrylych, A.M. Filimonov, Generalized continuous solvability of the problem with unknown boundaries for singular hyperbolic systems of quasilinear equations, Mat. Stud., 30 (2008), №1, 42–60.

Yu.D. Golovaty, V.M. Kyrylych, S.P. Lavrenyuk, Differential equations, Lviv: LNU, 2011. (in Ukrainian)

K.P. Hadeler, M. A. Lewis, Spatial dynamics of the diffusive logistic equation with a sedentary compartment, Canadian Applied Mathematics Quarterly, 10 (2002), 473–499.

K.P. Hadeler, The role of migration and contact distributions in epidemic spread, Frontiers in Applied Mathematics, 28 (2003), 199–210.

X. Chen, S. Cui, A. Friedman, A hyperbolic free boundary problem modeling tumor growth: Asymptotic behavior, Trans. Amer. Math. Soc., 357 (2005), №12, 4771–4804.

Y. Tao, H. Zhang, A parabolic-hyperbolic free boundary problem modelling tumor treatment with virus, Math. Models and Methods in Appl. Scien., 17 (2007), №1, 63–80.

T. Gallay, R. Joly, Global stability of travelling fronts for a damped wave equation with bistable nonlinearity, Ann. Scient. Ec. Norm. Sup., 42 (2009), №1, 103–140.

J. Stoller, Shock waves and reaction-diffusion equations, Berlin: Springer, 1983.

O. Maulenov, A.D. Myshkys, About solvability of mixed problem for degenerated semilinear hyperbolic system on the interval, Izv. AN Kaz. SSR, Ser. Fiz.-mat., 5 (1981), 25–29.

A.-L. Dawidowicz, A. Poskrobko, Matematyczne modele dynamiki populacji zalezne od wieku, Metody mathematyczne w zastosowaniach, Gda´nsk: Politehnica Gda´nska, 2 (2014), 39–58.

A. Bielecki, Une remarque sur la methode de Banach-Caciopoli-Tikhonov dans la theorie desequations differentielles ordinaires, Bull. Acad. Pol. Sci., 4 (1956), 261–268.

How to Cite
Kyrylych, V. M., & Peliushkevych, O. V. (2024). Global solvability of a mixed problem for a singular semilinear hyperbolic 1d system. Matematychni Studii, 61(2), 188-194.